Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 2, NWS Glasgow, MT

March 28, 20159 counties in Montana

NWS Glasgow, MT issued this red flag warning at Mar 28, 2015, 3:26 AM MDT for 9 counties in Montana. It took effect at Mar 28, 2015, 12:00 PM MDT. It was in force for 9 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2015, 3:26 AM MDT (09:26 UTC)
In effect from
Mar 28, 2015, 12:00 PM MDT
Expired
Mar 28, 2015, 8:41 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 1:22 PM MDTTSTM WND GST 5616 Ene Mosby, MTLUFBOROUGH HILL DOT SENSOR
Mar 28, 2:54 PM MDTNON-TSTM WND GST 5910 S Vida, MTCOW CREEK DOT SENSOR ALONG HWY 13
Mar 28, 3:15 PM MDTNON-TSTM WND GST 652 E Fort Peck, MTHANDAR SITE EAST OF THE DAM.
Mar 28, 3:19 PM MDTNON-TSTM WND GST 5930 N Terry, MTLIGHT RAIN AS THE FRONT WENT THROUGH.
Mar 28, 3:55 PM MDTDUST STORME Glendive, MTVISIBILITY REDUCED TO ABOUT 100 FEET ALONG I-94 ON EAST OF TOWN.
Mar 28, 3:55 PM MDTNON-TSTM WND GST 67Glendive, MT
Mar 28, 3:56 PM MDTDUST STORMSavage, MTPOOR VISIBILITY ALONG HWY 16.
Mar 28, 4:00 PM MDTNON-TSTM WND DMGSidney, MTWOODEN POWER POLE BROKEN IN SIDNEY. TIME ESTIMATED.
Mar 28, 4:10 PM MDTNON-TSTM WND GST 764 Ne Hodges, MTTHE GUSTS LASTED FOR SEVERAL MINUTES.
Mar 28, 8:08 PM MDTNON-TSTM WND GST 587 Se Devils Crk Recr Ar, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WWUS85 KGGW 280926
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
326 AM MDT SAT MAR 28 2015

.A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON.
WARM AND DRY CONDITIONS ARE EXPECTED TO DEVELOP AHEAD OF THE
FRONT...WITH A RAPID INCREASE IN WINDS WITH THE FRONTAL PASSAGE.


MTZ135>137-290300-
/O.UPG.KGGW.FW.A.0001.150328T1800Z-150329T0300Z/
/O.NEW.KGGW.FW.W.0002.150328T1800Z-150329T0300Z/
LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
326 AM MDT SAT MAR 28 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 135...136 AND 137.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 65 MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...LOW
  RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ122-290300-
/O.NEW.KGGW.FW.W.0002.150328T1800Z-150329T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-
326 AM MDT SAT MAR 28 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 122.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...LOW
  RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
1 follow-up statement
737 
WWUS85 KGGW 290241
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
841 PM MDT SAT MAR 28 2015

MTZ122-135>137-290345-
/O.CAN.KGGW.FW.W.0002.000000T0000Z-150329T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
841 PM MDT SAT MAR 28 2015

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

RAIN IS MOVING INTO THE REGION INCREASING HUMIDITY LEVELS ALLOWING
FOR THE CANCELLATION OF THE RED FLAG WARNING.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Mar 27, 8:42 PM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Mar 27, 8:42 PM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
842 PM MDT FRI MAR 27 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

UPDATE...
UPPER RIDGING WILL CONTINUE OVERNIGHT AS A PACIFIC FRONT MOVES
TOWARDS THE REGION FOR SATURDAY. MINOR ADJUSTMENTS MADE TO
OVERNIGHT TEMPERATURES IN THE NORTHEASTERN CORNER OF THE FORECAST
AREA TO MATCH CURRENT TRENDS. OTHERWISE FORECAST IS IN GOOD SHAPE
FOR THE OVERNIGHT HOURS.      PROTON

PREVIOUS DISCUSSION...
UPPER RIDGE OVER THE AREA TODAY PROVIDING BEAUTIFUL CONDITIONS
WITH TEMPERATURES ABOUT 20 ABOVE NORMAL. HOWEVER A SHORTWAVE OFF
THE PACIFIC NW COAST IS CRUISING EAST AND WILL CROSS MONTANA
SATURDAY. NAM AND GFS SIMILAR ON WHAT WILL PLAY OUT WITH SENSIBLE
WEATHER...ECMWF A BIT WETTER FOR THE SOUTHERN ZONES SATURDAY.

WARM FRONT OVER THE DAKOTAS WILL BE OVERTAKEN BY A COLD FRONT
ASSOCIATED WITH THE SAID SHORTWAVE. A PREFRONTAL TROUGH LOOKS TO
MOVE THOUGH MID-DAY INTRODUCING THE WINDS. ECMWF HIGHLIGHTS THIS
BETTER WITH QPF. STEEP MID-LEVELS SHOULD BE GOOD ENOUGH FOR ISOLATED
THUNDERSTORMS. WRAP-AROUND FEATURE THEN DROPS SOUTHEAST ACROSS THE
CWA BRINGING A BETTER CHANCE OF RAINSHOWERS FOR THE EVENING THEN
CLEARING WITH SLIGHTLY COOLER AND DRIER AIRMASS MOVING IN.

ON SUNDAY...UPPER RIDGE OVER THE PACIFIC NW BUILDS IN WITH A SURFACE
LOW OVER ALBERTA TO HELP WARM THINGS UP. TEMPS SHOULD TOP OUT IN
THE LOWER TO MID 60S WITH LIGHTER WINDS THAN SATURDAY. TFJ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
TWEAKED CURRENT FORECAST TO 12Z FORECAST MODELS. MAIN CHANGE SEEN
WAS LOWER WINDS FOR TUESDAY EVENING. QPF/S LOOK TO BE BETTER
CONCENTRATED TUESDAY NIGHT. LATER SHIFTS WILL HAVE TO WATCH CLOSED
LOW DROPPING SOUTH INTO THE VICINITY FOR SNOW CHANCES. TFJ

PREVIOUS DISCUSSION...
UPPER RIDGE REBOUNDS FOLLOWING WEEKEND COLD FRONT FOR WARM AND
DRY CONDITIONS RETURNING FOR EARLY NEXT WEEK. NEXT SHORTWAVE
PUSHES THROUGH THE RIDGE INTO THE NORTHERN ROCKIES BY TUESDAY WITH
A STRONG LEE CYCLONE DEVELOPING OVER ALBERTA. COLD FRONT
ASSOCIATED WITH THE SYSTEM FORECAST BY MEDIUM RANGE MODELS TO PUSH
THROUGH EASTERN MONTANA TUESDAY AFTERNOON. MOISTURE HOLDS BACK
UNTIL THE LOW BEGINS TO MOVE ACROSS THE CANADIAN PRAIRIES WRAPPING
INTO NORTHERN MONTANA WITH THE COLD AIR ADVECTION BEHIND THE
SYSTEM. WINDS ALSO EXPECTED TO INCREASE WITH THE TIGHT
GRADIENT...COLD AIR ADVECTION AND CYCLONIC JET TUESDAY NIGHT INTO
WEDNESDAY.

UPPER FLOW REMAINS ZONAL TO SLIGHTLY CYCLONIC INTO THE END OF THE
WEEK WITH ANOTHER SHORTWAVE DROPPING INTO THE GREAT BASIN ON
THURSDAY. THIS WILL MAINTAIN COOLER AND MORE UNSETTLED WEATHER
INTO FRIDAY. EBERT

&&

.AVIATION...
FLIGHT CONDITIONS: VFR.

SYNOPSIS: CONDITIONS WILL REMAIN QUIET UNTIL A COLD FRONT ARRIVES
SATURDAY. THIS WILL INCREASE WINDS FROM THE WEST WITH GUSTS TO 45
KTS IN SOME PLACES. RAIN SHOWERS AND POSSIBLY A THUNDERSTORM WILL
THREATEN THE AREA SATURDAY AFTERNOON AND EVENING.

EQUIPMENT: KGDV CEILOMETER IS OUT. UNTIL IT RETURNS...
AMD LTD TO VIS AND WIND. GAH/TFJ/SCT

&&

.FIRE WEATHER...
WILL KEEP FIRE WEATHER WATCH GOING AS CONDITIONS CONTINUE TO LOOK
MARGINAL AT BEST. DRIER CONDITIONS SATURDAY WILL OCCUR TO THE SOUTH.
SHOWER POSSIBILITIES WILL KEEP MINIMUM HUMIDITIES IN THE UPPER 20S
OR HIGHER ACROSS THE CURRENT WATCH AREA. MODELS DID BACK OFF ON
WINDS SLIGHTLY. CURRENT THINKING WAS TO DROP WATCH BUT WILL LET
NIGHT SHIFT GET ANOTHER LOOK AT THINGS. TFJ

PREVIOUS DISCUSSION...
A COLD FRONT MOVING THROUGH THE REGION ON SATURDAY AFTERNOON AND
EVENING WILL GENERATE STRONG TO VERY STRONG WINDS OF 25 TO 35 MPH
WITH GUSTS OF 45 TO 55 MPH. HOWEVER RAIN SHOWERS ARE ALSO
EXPECTED. MODELS ARE STILL EVOLVING ON THE AMOUNTS AND LOCATION OF
THE RAIN. SO FAR THE CHANCE FOR WETTING RAINS ARE BEST NORTH OF
THE MISSOURI RIVER AND EAST OF FORT PECK LAKE.

THERE SEEMS LESS UNCERTAINTY CONCERNING WINDS AND RH VALUES. THE
RED FLAG DECISION CHART PLACES FIRE WX ZONES 135...136 AND 137 AT
POSSIBLE FOR A FIRE WX HEADLINE WITH RH VALUES IN THE UPPER 20S
AND LOWER 30S. SO WILL GO AHEAD WITH A FIRE WX WATCH FOR THOSE
AREAS FROM NOON TO 9PM SATURDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ135>137.

HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR SOUTHWEST PHILLIPS.

LAKE WIND ADVISORY FROM NOON SATURDAY TO 4 AM MDT SUNDAY FOR
FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 27, 3:13 PM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 PM MDT FRI MAR 27 2015

MTZ016>027-059>062-281100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 PM MDT FRI MAR 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONT WILL MOVE THROUGH THE REGION ON SATURDAY TO BRING A STRONG
WIND AND A CHANCE FOR RAIN SHOWERS. WINDS UP TO 60 MPH MAY BE
POSSIBLE FOR SOUTHWEST PHILLIPS COUNTY. THEREFORE A HIGH WIND
WATCH IS EFFECT THERE FROM NOON TO 9 PM SATURDAY.

THE STRONG WINDS WILL MAKE FOR HAZARDOUS BOATING CONDITIONS ON
FORT PECK LAKE. THEREFORE A LAKE WIND ADVISORY IS IN EFFECT FOR
SATURDAY AFTERNOON AND NIGHT.

IN ADDITION... CONDITIONS WILL BE VERY WARM...WHICH WITH THE WIND
WILL LEAD TO HEIGHTENED CONCERNS FOR POTENTIAL SIGNIFICANT FIRE
WEATHER CONDITIONS. WITH MINIMAL RAIN EXPECTED FOR FIRE WEATHER
ZONES 135...136 AND 137...ALONG WITH LOW RELATIVE HUMIDITY A FIRE
WEATHER WATCH IS IN EFFECT FOR THOSE AREAS FROM NOON UNTIL 9 PM
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:33 AM MDTHigh Wind WarningGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 1 more19 hr
Mar 28, 1:57 PM MDTSpecial Weather StatementGGWGarfield, McCone63 min
Mar 28, 2:53 PM MDTSpecial Weather StatementGGWDawson, Prairie, Richland52 min
Mar 28, 3:47 PM MDTSpecial Weather StatementGGWDawson, Prairie, Richland, Wibaux58 min
Mar 28, 4:15 PM MDTBlowing Dust AdvisoryGGWDawson, Prairie, Richland, Wibaux3 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.